Washington, 2017Heavy Snow in Washington, March 4 to 5, 2017
March 4 to 5, 2017 · NWS OTX · 3 events in 2 counties and zones
A fetch of Pacific moisture enhanced along a stalled front into persistent snow showers over extreme southeast Washington during the afternoon and evening of March 4th, producing heavy snow accumulations in the Blue Mountains and the valleys adjacent to the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fetch of Pacific moisture enhanced along a stalled front into persistent snow showers over extreme southeast Washington during the afternoon and evening of March 4th, producing heavy snow accumulations in the Blue Mountains and the valleys adjacent to the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 4, 3:45 PM PST, 15 minutes earlier.
Area forecast discussion, Mar 4, 3:45 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 PM PST Sat Mar 4 2017
.SYNOPSIS...
The weather will remain active this weekend, as a cold upper level
trough begins to shift into the region. Look for snow showers
primarily over southeast Washington and the central Idaho
Panhandle through this evening. The threat of snow will spread
across the remainder of the Inland Northwest tonight and on
Sunday. More snow will be possible on Tuesday before turning wet
and mild around mid week. Temperatures will warm above average
Wednesday and Thursday.
&&
.DISCUSSION...
Tonight and Sunday...A complex weather situation tonight as a
large low pressure system off the Washington coast sends a strong
short wave into the region. Ahead of this wave...a mid level and
surface boundary lingers over SE Washington into the Central
Panhandle Mountains.
Through this evening...attention will be on the convection that
continues along this boundary. Snow rates up to 2 inches per hour
have been observed under the heavy showers as low as 1500 feet.
These rates are fast enough to stick on roadways and thus a winter
weather advisory remains in place. The past several HRRR runs
show these snow rates persisting through the evening in localized
bands. Will be expanding this advisory to include the Lewiston
area and Camas Prairie above 2000 feet where heavy snow showers
have been observed on area cams this afternoon. Under heavy
showers snow can be expected at all elevations.
The next wave moves in overnight and models solutions vary
greatly with qpf. The reason is the depth...and track of a surface
low that develops over Oregon. As of 1 pm this low had already
developed over North Central Oregon and was about 2-3mb deeper
than all guidance. With a deeper low forecast leans in the
direction of the GFS but with a slightly stronger solution. With
the low tracking towards Moses Lake overnight easterly upslope
flow and isentropic ascent into the Cascades...Wenatchee
area...Waterville Plateau will produce light to moderate snow
totals. The low then tracks up into the Okanogan Valley and
Highlands Sunday morning with a band of wrap- around snow on the
back side of the low. Will be adding these areas to the winter
weather advisory beginning overnight tonight. Slight variations in
the low track will impact snow totals so confidence is precise
amounts is low. Elsewhere a quick shot of snow is expected with
about an inch of snow accumulation...except 1-3 inches of
additional snow for the Camas Prairie and Central Panhandle
Mountains with added upslope flow.
Once this low exits showers linger into Sunday afternoon due to
steep lapse rates that result from daytime heating and a very cold
atmosphere with 500mb temps down to -38C. Soundings continue to
support snow or graupel out of these showers. JW
Sunday night through Monday Night: The Inland Northwest will be
under a cold and unstable upper level trough of lower pressure.
Mid level lapse rates will be very unstable Sunday night and
Monday at around 8.5 C/km in the 700-500 mb layer. Models show the
center of the upper level low pushing across Sunday night. The
associated vorticity maximum will produce some lift and looks to
track mainly across southeast WA and into the Central Panhandle
Mtns. Southwesterly flow will also result in favorable orographics
across the Northeast Mtns and in the ID Panhandle. The vorticity
maximum that tracks across will be weak with orographics likely
playing a more dominant role. With how unstable the atmosphere
will be, it will not take much mechanical lift to get air parcels
to lift freely up in the atmosphere. A strong convective component
will open the door for bursts of heavy snow showers and potentially
some lightning for the afternoon on Monday. Lifted condensation
levels will be cold in this air mass, so it will be tough to get
much charge separation but a few lightning strikes is not out of
the question. Expect the potential for 2 to 4 inches of snow in
the Panhandle valleys. Moderate snow accumulations over Lookout
and Stevens Pass with winter travel conditions will be possible as
well .
...LIGHT VALLEY SNOW AND MODERATE TO HEAVY MOUNTAIN SNOW ON
TUESDAY...
A strong warm front will move up across the region on Tuesday. All
areas will start out with snow in the morning. Temperatures at 850
mbs will be between 6-7 Celsius below zero at onset of the
precip. This colder air will take some time to warm up through the
day with snow expected in the valleys across much of the mountain
areas and the northern and eastern basin (including the Spokane
Area and eastern portions of the Palouse). Surface temperatures
should see some warming though now that we are in March. This
will result in heavy wet snow, especially during the afternoon
hours. Most valley locations that will see snow is expected to
accumulate around 1 to 3 inches with local accumulations of around
4 inches in the northern mountain valleys. I lowered high
temperatures a bit from what we had previously since we will see
precip through the afternoon. Conversely, I also warmed the
overnight low temperatures a bit for Tuesday night, since we will
continue to see WAA into the region as another surface low
develops southwest of Vancouver Island. Snow levels will continue
to rise through the night with snow changing over to rain across
the basin by the late afternoon/evening. Heavy snow will possible
over the mountains. A 12-18 inches will be possible over the
higher terrain of the east slopes of the northern Cascades and
5-10 inches possible over the higher terrain of the Okanogan
Highlands to the ID Panhandle. /SVH
Wednesday through Saturday...
A continuous, steady stream of moisture flowing off the Pacific
Wednesday into Thursday will bring widespread valley rain and
high mountain snow. Light to moderate rain and much warmer
temperatures will likely cause another meltdown of mid and low
elevation snow which in the recent past has caused the following
impacts:
*Rising creeks and streams although no mainstem rivers are
expected to flood.
*Local ponding of water in areas that still have snow to melt and
urban areas with clogged storm drains.
*Windy conditions in the mountains and Breezy conditions across
the Central Basin and Palouse
Longer range models have been in pretty good agreement that
anywhere from .5 to 1.0 inch of precipitation could fall in
extreme eastern WA and the Idaho Panhandle Wednesday into early
Friday morning. Higher amounts of precipitation are likely in the
mountains with snow levels rising above 5000 feet in most areas
Thursday.
Models do start to diverge by Friday with how quickly the cold
front will push through. The GFS being the most aggressive would
shunt preciptiation to the south and cool off the region
significantly by Friday. The ECMWF is less progressive allowing
another wave to move out of the northwest potentially prolonging
precipitation into the early weekend period.
Regardless, confidence is increasing that a significant
and prolonged mid to low elevation rain event will occur centering
around the middle to late next week. Everyone should prepare
their areas if local flooding has been an issue in similar melting
scenarios from recent past. TC
&&
.AVIATION...
00Z TAFS: A stalled frontal boundary over SE Washington into the
south Idaho Panhandle will produce numerous showers falling as a
mix of rain and snow in Pullman and Lewiston this evening. This
will keep the boundary layer very moist with MVFR conditions
common with occasional IFR conditions at KPUW from 02Z-05Z. Some
model guidance suggest these showers may reach as far north as
Spokane area TAF sites in the evening but consensus gives KCOE the
best chance. Still the moistening boundary layer over the palouse
and low level south-southwest winds may advect enough moisture
for a brief period of IFR/MVFR conditions for KGEG/KSFF this
evening between 06Z-10Z. As this wave tracks north overnight into
Sunday expect a 3-5 hour period of snow and lowering
CIGS/visibilities near KEAT as well. Behind this wave gusty
southwest winds quickly develop for KGEG/KSFF/KMWH into Sunday. TC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 28 39 24 37 24 37 / 40 80 50 70 40 100
Coeur d'Alene 27 39 24 37 23 37 / 50 80 60 80 70 100
Pullman 28 38 25 38 25 40 / 90 40 70 80 60 100
Lewiston 33 45 28 44 28 46 / 90 40 60 60 40 90
Colville 26 39 23 40 22 37 / 10 80 50 50 20 100
Sandpoint 27 37 24 36 23 35 / 40 90 70 80 70 100
Kellogg 27 35 23 33 22 34 / 90 90 80 90 90 100
Moses Lake 29 45 26 41 25 42 / 60 30 20 20 10 90
Wenatchee 28 42 25 41 24 40 / 70 30 30 30 10 100
Omak 25 42 21 40 21 38 / 50 80 30 20 10 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until noon PST Sunday for Central
Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Lewiston Area.
Winter Weather Advisory until 7 AM PST Sunday for Idaho Palouse.
WA...Winter Weather Advisory until 7 AM PST Sunday for Northeast Blue
Mountains.
Winter Weather Advisory from midnight tonight to noon PST Sunday
for East Slopes Northern Cascades.
Winter Weather Advisory from midnight tonight to 7 AM PST Sunday
for Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 4 AM to noon PST Sunday for
Okanogan Highlands-Okanogan Valley.
&&Hazardous weather outlook, Mar 4, 2:50 PM PST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
250 PM PST Sat Mar 4 2017
IDZ003-004-026-027-WAZ031-032-052300-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
250 PM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Look for numerous showers today comprised of snow above 3000 feet
with a mix of rain and snow below. Heavier snow showers will be
capable of cooling road temperatures down to freezing with wet
slush possible. Cooling temperatures tonight will result in better
chances for accumulating snow on area roadways. Moderate snows
are possible on the Camas Prairie, higher portions of the Idaho
Palouse and over the central Panhandle mountains south of I-90.
Wintry travel conditions are likely.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will continue into Sunday morning
before decreasing later in the day. Unsettled weather expected to
return from Tuesday through Thursday of next week. Snow will
change to rain in the lower elevations while significant
accumulating snow is likely in the mountains.
IDZ001-002-WAZ033>037-052300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
250 PM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An unsettled weather pattern is expected Tuesday through Thursday
of next week. Snow will change to rain in the lower elevations
while significant accumulating snow is likely in the mountains.
WAZ038-041>044-052300-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
250 PM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A threat of moderate snow is expected to develop by late evening
across the area and continue into the overnight hours. Light to
moderate snow accumulations will be possible overnight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will shift north of a Twisp to
Inchelium line Sunday morning before decreasing in the afternoon.
An unsettled weather pattern is then expected from Tuesday
through Thursday of next week. Snow will change to rain in the
lower elevations while significant accumulating snow is likely in
the mountains.
Heavy Snow, Northeast Blue Mountains
- When
- March 4, 4:00 PM PST to March 5, 5:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Public
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The Bluewood Ski Resort in the Blue Mountains reported 8 inches of new snow accumulation.
Heavy Snow, Northeast Blue Mountains
- When
- March 4, 4:00 PM PST to March 5, 5:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An observer 8 miles northwest of Anatone reported 10 inches of new snow accumulation.
Heavy Snow, Lower Garfield & Asotin
- When
- March 4, 4:00 PM PST to March 5, 5:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A spotter 5 miles southeast of Anatone reported 7 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, March 4 to 6, 20170.75 in hail · 17 events
- Debris Flows and Flooding in California, March 4 to 5, 20170.25 in hail · 10 events
- Heavy Snow in Idaho, March 4 to 5, 20175 events
- Winter Storm and High Wind in Wyoming, March 4 to 6, 201777 kt wind · 4 events
- Winter Weather in Ohio, March 4, 20174 events
- Heavy Snow and Winter Weather in Montana, March 4 to 5, 20174 events
- Heavy Snow in Oregon, March 4 to 6, 20174 events
- Winter Storm and Winter Weather in California, March 4 to 7, 20173 events
- Winter Storm in Idaho, March 4 to 6, 20173 events
- Heavy Snow in California, March 4 to 6, 20173 events
- Heavy Rain in Hawaii, March 4 to 5, 20172 events
- Heavy Snow in Nevada, March 4 to 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683412, 683413, 683414.